Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 99, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2018, 10:58 AM EDT for Wise County, City of Norton, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 10:58 AM EDT (14:58 UTC)
- Expired
- Jun 26, 2018, 11:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 11:20 AM EDT | TSTM WND DMG | Wise, VA | SEVERAL TREES DOWN IN WISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WUUS54 KMRX 261458
SVRMRX
VAC195-720-261545-
/O.NEW.KMRX.SV.W.0099.180626T1458Z-180626T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1058 AM EDT TUE JUN 26 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
The City of Norton in southwestern Virginia...
Wise County in southwestern Virginia...
* Until 1145 AM EDT.
* At 1057 AM EDT, severe thunderstorms were located along a line
extending from McRoberts to Eolia to Cumberland, moving southeast
at 35 mph.
HAZARD...60 mph or higher wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3718 8255 3713 8255 3703 8248 3698 8237
3694 8235 3689 8238 3688 8263 3681 8270
3683 8273 3682 8276 3686 8285 3689 8288
3693 8286 3698 8287 3699 8284 3701 8283
3701 8278 3705 8272 3712 8272 3719 8257
TIME...MOT...LOC 1457Z 296DEG 31KT 3721 8266 3708 8279 3698 8298
HAIL...<.75IN
WIND...60MPH
$$
GM1 follow-up statement
645
WWUS54 KMRX 261526
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1126 AM EDT TUE JUN 26 2018
VAC195-720-261545-
/O.CON.KMRX.SV.W.0099.000000T0000Z-180626T1545Z/
City of Norton VA-Wise VA-
1126 AM EDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR WISE COUNTY AND THE CITY OF NORTON...
At 1125 AM EDT, severe thunderstorms were located along a line
extending from near Clintwood to near Wise to near Big Stone Gap,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn and Appalachia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3694 8235
3689 8238 3688 8263 3681 8270 3683 8273
3682 8276 3688 8281 3692 8281 3696 8280
3704 8265
TIME...MOT...LOC 1525Z 296DEG 31KT 3711 8241 3698 8254 3688 8273
HAIL...<.75IN
WIND...60MPH
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:17 AM EDT, 41 minutes earlier.
Area forecast discussion, Jun 26, 10:17 AM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1017 AM EDT Tue Jun 26 2018 .DISCUSSION...Forecast for remainder of today looks reasonable overall, with best coverage of showers and thunderstorms expected to be north closest to what is left of a weak and nearly stationary frontal boundary. However, will beef up PoPs a bit across the south as convective energy will be increased there with expected solar heating. Still appears strong winds will be the primary threat with any strong to severe storms and will keep mention in the HWO. Will tweak some temps, dew points, and sky. Update out soon. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 91 71 89 73 / 50 30 60 40 Knoxville McGhee Tyson Airport, TN 88 69 86 71 / 60 30 60 60 Oak Ridge, TN 87 70 86 73 / 60 40 60 60 Tri Cities Airport, TN 83 66 83 68 / 60 30 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jun 26, 3:14 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 AM EDT Tue Jun 26 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 AM EDT Tue Jun 26 2018 /214 AM CDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Strong to severe storms are expected this afternoon with damaging winds being the primary threat. Hail up to quarter size and localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are expected to develop over the Southern Appalachian Region Wednesday afternoon. A few of these storms may become strong or severe, producing damaging winds, hail and heavy rainfall with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon and again on Wednesday afternoon.
In the hours before
Special weather statement, Jun 26, 5:23 AM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 AM EDT TUE JUN 26 2018
TNZ040-041-070-261015-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
523 AM EDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND COCKE
COUNTIES UNTIL 615 AM EDT...
At 522 AM EDT, Doppler radar was tracking a strong thunderstorm over
Baneberry, or near Dandridge, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Newport, Baneberry, Parrottsville, Bybee, Del Rio, Hartford and Round
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3579 8303 3579 8308 3578 8310 3599 8338
3608 8334 3610 8324 3608 8323 3610 8323
3606 8303 3595 8291 3578 8299 3577 8300
TIME...MOT...LOC 0922Z 290DEG 17KT 3602 8330
05/MASpecial weather statement, Jun 26, 6:07 AM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
607 AM EDT TUE JUN 26 2018
TNZ016-039-261100-
Hamblen TN-Hawkins TN-
607 AM EDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 700 AM EDT...
At 607 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 8 miles northeast of Morristown, moving east at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Rogersville, Bean Station, Russellville, Bulls Gap,
Mooresburg, St. Clair and McCloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3638 8295 3632 8295 3628 8301 3627 8302
3628 8303 3620 8312 3628 8328 3628 8327
3630 8326 3632 8328 3633 8326 3635 8326
3637 8328 3640 8327
TIME...MOT...LOC 1007Z 285DEG 12KT 3633 8323
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:37 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol | 38 min |
| Jun 26, 12:14 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 46 min |
| Jun 26, 12:52 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, City of Bristol | 113 min |
| Jun 26, 1:09 PM EDT | Flash Flood Watch | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.